Side Effect Hell, part 4: Belly Rumblings

For an index of all Side Effect Hell posts, click here.

 An ‘upset tummy’ is one of those things that doesn’t get mentioned often when you’re talking about side effects. It’s embarrassing. But, in the name of honesty, here goes.

For me, gastric upsets come in two classes. The first is nausea – most SSRIs, venlafaxine, and the atypical antipsychotics that I’ve been on have all cause me nausea to some extent. Anti-nausea drugs keep this under control to an extent, so I’m on a dose of ondansetron to keep that under control, plus more during the day if needed.

The other gastric issue I have is constipation. I think it’s caused by the meds, and it’s definitely made worse by the anti-nausea drugs I take, which slow down the gut. The only thing that saves me from being utterly blocked up is the fact that I’m lactose intolerant, combined with a goop called Kiwi Crush. A daily yoghurt smoothie with Kiwi Crush keeps me moving – just. It’s still hellishly painful, and sometimes the pain inside me has me doubled over and writhing. But it could be (and has been) worse.

Medications aren’t just affecting my brain. They’re putting my body through the wringer as well.

Advertisements

5 thoughts on “Side Effect Hell, part 4: Belly Rumblings

  1. purplegr3mlin

    It can be embarrassing, but it shouldn’t be… it happens all the time!

    My tummy gets rumbly, I have severe nausea, and even worse than constipation, I get the opposite! I had never experienced that on anti-psych medication before, but there’s nothing else to blame it on!

    It’s a shame these side effects aren’t more well-known or talked about. I bring things up to my psychiatrist and he usually says that it can’t cause that… but it can… and it does!

    I hope you feel better soon. Side effects really are hell!

    Reply
    1. Wombat Post author

      They keep saying ‘it’ll get better as you get used to the meds – well, the nausea is receding, but my gut is still broken, and the weird feeling of disconnection from my body is getting worse and worse. It’s so very frustrating – the message I get from mental health professionals is that my side effects are minor, expected, and I should learn to deal with them. But they’re slowly destroying my world.

      Reply
      1. purplegr3mlin

        That’s the one thing I hate about “professionals.” They’re always saying this side effect or that side effect is minor… but how are they to know if they’re not experiencing it? You shouldn’t have to “deal” with anything, especially if you don’t want to and it’s giving you this much grief!

        I know medication helps, but if you can’t live with the side effect, what’s the harm in trying something new? Will they do that? I stopped taking my last medication because it was stealing my memory; I couldn’t even hold a conversation with anyone anymore! Screw that! I’m not becoming a zombie!

        Reply
  2. Wombat Post author

    I’m currently in psych limbo, after the last psych I was assigned treated me badly for questioning the plan to put me back on this med combo. My original psych had taken me off it for exactly the problems I’m having now. But having to move services meant moving psychs, and complaining about the treatment I got has left me without anyone managing my meds. When I tried to call yesterday and ask for help, I was given the options of returning to the holier-than-thou sod that put me on this even though I’d JUST been taken off it for intolerable side effects, or staying in limbo. I honestly feel so trapped. Maybe next week will bring better results, but right now I’m feeling very low and very hopeless.

    Reply
  3. Pingback: Side Effect Hell Index | Drop Bear Exterminator

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s